Alert archive / Oklahoma / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 2, NWS Norman, OK

January 4, 1998Tillman County, Oklahoma

NWS Norman, OK issued this severe thunderstorm warning at Jan 4, 1998, 8:28 PM CST for Tillman County, Oklahoma. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Jan 4, 1998, 8:28 PM CST (02:28 UTC)
Expired
Jan 4, 1998, 9:30 PM CST
In force
62 min
Issued by
NWS Norman, OK
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Tillman County, OK

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 2.5 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 1998-01-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 1998-01-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
377 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
87 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

785 
WUUS1 KOKC 050231 RRA
SVROKC
OKC141-050330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORMAN OK
828 PM CST SUN JAN 4 1998

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A SEVERE
THUNDERSTORM WARNING EFFECTIVE UNTIL 930 PM CST FOR PEOPLE IN THE
FOLLOWING COUNTIES...

IN SOUTHWEST OKLAHOMA
     TILLMAN

...INCLUDING THE CITIES OF DAVIDSON... FREDERICK... AND HOLLISTER.

AT 828 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
SEVERE THUNDERSTORM NEAR VERNON TEXAS... MOVING NORTHEAST AT 30 MPH.

HAIL TO THE SIZE OF QUARTERS AND LOCALLY HEAVY RAIN CAN BE EXPECTED 
WITH THIS STORM.

HEAVY RAINS MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND 
UNDERPASSES. WATER LEVELS OF SMALL STREAMS AND RIVERS MAY ALSO 
RISE...THEREFORE SEEK HIGHER GROUND IF THREATENED BY FLOOD WATERS.

CJS

LAT...LON 3436 9866 3417 9893 3431 9922 3459 9888

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 4, 3:20 PM CST, 5 hours 8 minutes earlier.

Area forecast discussion, Jan 4, 3:20 PM CST, 5 hours 8 minutes before
FPUS3 KOKC 042120
AFDOKC
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OK
320 PM CST SUN JAN 4 1998

NEXT SRN STRM SHTWV IS HEADING NEWRD ACRS SRN NM TAKING AIM ON OK.
CDFNT HAS SLOWED DOWN TO A CRAWL OVR SERN OK. AMS ALG FNT CONTS TO
BE VRY MOIST AND MODERATELY UNSTBL.  EXPCT PCPN TO ONCE AGAIN
BLOSSOM OVR OK/NTX TNGT WITH PASSAGE OF SHTWV. PREV RAIN HAS CAUSED
SATURATED GROUNDS AND EXPCT MORE HVY RAINFALL TNGT. WL THEREFORE
CONT FFA TNGT AND WL EXPAND IT WWD TO INCLUDE PTNS OF CNTL OK AND
CLAY CO IN TX. PCPN OVR NWRN OK WL BE LGT...AND ALTHOUGH TEMPS WL
NOT FALL MUCH TNGT...MANY AREAS WILL STILL REMAIN BLO FREEZING. WL
ISSUE A FREEZING RAIN ADVSY TNGT FOR NWRN 1/4 OF OK...WITH SLICK
ROADS THE MAIN THREAT.

WV MOVES PAST THE AREA BY 18Z MON AND FNT MAKES A LITTLE MORE
PROGRESS INTO THE SERN TIP OF OK. MDLS PROG ANOTHER SHTWV ACRS AREA
MON NGT...BUT MOST PCPN SHUD BE CONFINED TO SERN OK. SOME PCPN WL BE
PSBL AS WELL OVR NWRN OK WHERE UPSLOPE CONDS WL DVLP. WL KEEP POPS
IN THE CHC RANGE HWVR.

STG UPR WV INIT OVR CNTL CA WILL PROGRESS ACRS THE ROCKIES AND BCM
POS TILTED AS IT MOVES INTO THE SRN PLNS TUE. THIS WL FINALLY ERODE
THE COLD AMS NOW IN PLACE. WL PUT IN SLGT CHC POPS OVR CNTL/ERN
SECTIONS WHERE MSTR WL HANG AROUND THE LONGEST.

NXT SIG CHC OF PCPN WL BE TWD THE END OF THE WEEK AS STG CDFNT
PUSHES S INTO THE PLNS.  COORD TUL/AMA/FTW.   ..04..

GAG 28/39/32/40 +221    PNC 32/40/33/42 +321    HBR 36/49/35/46 +211
SPS 39/50/39/49 +221    OKC 34/45/35/45 +332    DUA 56/60/49/55 +643

.OKC...
OK...FREEZING RAIN ADVSY TNGT ZNS 04>12..14>17.
     FFA TNGT ZNS 27>32...38>53.
TX...FFA TNGT ZN 90.

In the hours before

Local storm report, Jan 4, 7:20 PM CST, 1 hour 8 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
820 PM CDT SUN JAN 04 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

750 PM       THALIA                 TX     1 INCH HAIL
1/04/98      FOARD

810 PM       LOCKETT                TX     .88 INCH HAIL
1/04/98      WILBARGER

CW
Local storm report, Jan 4, 7:45 PM CST, 43 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
845 PM CDT SUN JAN 04 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

815 PM       VERNON                TX       1 INCH HAIL IN W AND SW
1/04/98      WILBARGER                      PART OF TOWN

CW
Local storm report, Jan 4, 8:17 PM CST, 11 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
820 PM CDT SUN JAN 04 1998

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

750 PM J      THALIA                 TX     1 INCH HAIL
1/04/98      FOARD

810 PM       LOCKETT                TX     .88 INCH HAIL
1/04/98      WILBARGER

CW

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 4, 6:10 PM CSTFlash Flood WarningOUNChoctaw, Pushmataha3 hr
Jan 4, 10:47 PM CSTFlash Flood WarningOUNAtoka, Bryan, Choctaw3 hr
Jan 4, 10:47 PM CSTFlash Flood WarningOUNPushmataha3 hr

Nearby

Severe Thunderstorm Warnings in Oklahoma, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.